Alert archive / Indiana / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 83, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 31, 2000, 5:30 PM EST for Blackford County, Indiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2000, 5:30 PM EST (22:30 UTC)
- Expired
- May 31, 2000, 6:00 PM EST
- In force
- 30 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Blackford County, IN
The radar
The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:35 PM EST | Hail 0.75 | Roll, IN | |
| May 31, 5:45 PM EST | Thunderstorm Wind | Millgrove, IN | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 3:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 312232 SVRFWA INC009-312300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 530 PM EST WED MAY 31 2000 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLACKFORD COUNTY IN INDIANA * UNTIL 600 PM EST * AT 530 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF HARTFORD CITY...OR ABOUT 8 MILES NORTH OF UPLAND...MOVING SOUTHEAST AT 50 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HARTFORD CITY MONTPELIER TRENTON CITY MILLGROVE WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS SEVERE STORM! SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:49 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, May 31, 2:49 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 249 PM EST WED MAY 31 2000 FCST CHALLENGES THIS AFT PRIMARILY POPS AND SVR POTENTIAL FOR THIS EVENING AND TONIGHT. LATEST SFC ANALYSIS INDICATED FRONTAL BOUNDARY EXTENDING FROM SRN LWR MI TO SERN NE. TSRA WERE FOCUSED ALG THIS BOUNDARY FM NEAR KLOT TO N OF KILX AND WERE PROPAGATING TO THE E SE INTO AREA WHERE MSAS DATA INDICATED SFC LI VALUES OF MINUS 6 TO MINUS 8. 18Z RUC DATA INDICATED THAT BOUNDARY WL SLIDE A BIT FURTHER S DURING EARLY EVENING HOURS...WHILE CONVECTIVELY INDUCED VORT MAX SLIDES ACRS NRN SXNS OF CWFA. THUS...SHOULD BE ABLE TO KEEP TSRA GOING INTO EVENING...SO WL START OFF WITH EITHER SCT OR LIKELY POPS ALL ZONES. VWP INDICATES JUST 20 KT 85H WNDS...BUT STRONGER MID LVL WNDS...40 KTS WERE INDICATED AT 10 K FT. WITH INSTABILITY AND DECENT FLOW...A FEW STORMS COULD APRCH SVR LIMITS...SO WL WORD AS STRONG STORMS POSSIBLE. WITH PW VALUES OVR 1.5 INCHES...HEAVY RAINFALL WL BE POSSIBLE...SO WL INCLUDE WORDING AS SUCH. MODELS INDICATE SFC LOW WL LIFT NE OUT OF CNTRL PLAINS TONIGHT...PULLING BOUNDARY BACK TO THE N. MEANWHILE...ANOTHER VORT MAX WL SLIDE ACRS NRN SXNS OF RGN. IF STORMS DEVELOP WITH THIS FEATURE TONIGHT...COULD SEE SOME TRAINING OF STORMS AS MBE VECTORS INDICATED TO BE AROUND 5 KTS. WL NOT...HOWEVER...ISSUE A FLASH FLOOD WATCH AT THIS TIME DUE TO UNCERTAINTY OF DEVELOPMENT AND LOCATION. WITH BOUNDARY LIFTING TO THE N ON THU...WL MENTION SCT WORDING FOR NRN RGNS...BUT WL KEEP SRN AREAS DRY AS AIRMASS SHOULD BE CAPPED AND ANY FORCING WL BE N. MODELS INDICATE SOME DIFFERENCES IN DROPPING CDFNT INTO CWFA THU NIGHT. NGM HAS HAD BIG PROBLEMS WITH TIMING AND THUS THROWN OUT. AVN OFFERS THE SLOWEST SOLUTION OF THE THREE AND IN LIGHT OF ALL MODELS SHOWING SLOWING TREND OF FNT...WL ACCEPT. BASED ON TIMING OF FNT...WL HOLD ON TO SHRA OR TSRA ON FRI...THOUGH WL USE SOME TIMING...MAINLY AM. GIVEN CURRENT DWPTS...PREFER WARMER FWC LOWS FOR TONIGHT AND THU NIGHT. WITH DECENT SUNSHINE ON THU...WARMER FWC NUMBERS LOOK GOOD. WL BLEND FAN AND FWC NUMBERS ON FRI. WITH F72 AVN BACKING UP 00Z MRF IN PUSHING CDFNT S OF RGN...WL MAKE CHANGES TO GO DRY THROUGHOUT THE EXTENDED FORECAST. .IWX...NONE. BARJENBRUCH
In the hours before
Local storm report, May 31, 4:02 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
402 PM EST WED MAY 31 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 6 S WOLCOTT IN 65 MPH TSTM GUST
05/31/00 WHITE
0355 PM 6 S WOLCOTT IN .75 INCH HAIL
05/31/00 WHITE
NLocal storm report, May 31, 4:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
454 PM EST WED MAY 31 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 3 WSW BUNKER HILL IN 65 MPH TSTM GUST
05/31/00 MIAMI
NLocal storm report, May 31, 5:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EST WED MAY 31 2000
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM 2 S (GUS)GRISSOM AFB PERU IN 60 MPH TSTM GUST
05/31/00 MIAMI
NThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:43 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 47 min |
| May 31, 4:11 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton | 49 min |
| May 31, 4:33 PM EST | Severe Thunderstorm Warning | IWX | Miami | 47 min |
| May 31, 4:53 PM EST | Severe Thunderstorm Warning | IWX | Grant | 47 min |
| May 31, 5:35 PM EST | Severe Thunderstorm Warning | IWX | Jay | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.